Alert archive / California / Tornado Warnings in 2004
Tornado Warning 1, NWS Hanford, CA
NWS Hanford, CA issued this tornado warning at Oct 20, 2004, 2:16 PM PDT for Tulare County, California. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 20, 2004, 2:16 PM PDT (21:16 UTC)
- Expired
- Oct 20, 2004, 2:45 PM PDT
- In force
- 29 min
- Issued by
- NWS Hanford, CA
- Area
- Counties, with a storm outline in the text
County Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 38 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 9.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS56 KHNX 202118 TORHNX CAC107-202145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 214 PM PDT WED OCT 20 2004 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN TULARE COUNTY IN CENTRAL CALIFORNIA * UNTIL 245 PM PDT * AT 205 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR DINUBA...OR ABOUT 13 MILES NORTH OF VISALIA...MOVING NORTHEAST AT 15 MPH. * THE TORNADO IS EXPECTED TO REMAIN IN THE DINUBA VICINITY THROUGH 245 PM PDT. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3652 11946 3639 11932 3658 11910 3665 11918 $$ DUDLEY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Oct 20, 2:00 PM PDT, 16 minutes earlier.
Area forecast discussion, Oct 20, 2:00 PM PDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HANFORD CA 200 PM PDT WED OCT 20 2004 .SHORT TERM...FOR THE CENTRAL CALIFORNIA INTERIOR...RADAR SHOWS THE OVERALL COVERAGE OF PRECIPITATION IS WANING, HOWEVER THE NATURE HAS BECOME MUCH MORE CONVECTIVE. A COUPLE OF NICE LINES OF THUNDERSTORMS HAVE BROKEN OUT OVER FRESNO AND KERN COUNTIES, WITH WIDESPREAD SNOW IN THE SIERRA. THE MAIN QUESTION IN THE FORECAST FOR THIS EVENING IS JUST HOW LONG THE WIDESPREAD SNOW WILL CONTINUE IN THE SIERRA? WITH THE PRECIPITATION OVER CENTRAL CALIFORNIA TURNING CONVECTIVE, AND SATELLITE IMAGERY SHOWING A BIG BREAK IN THE CLOUDS OFFSHORE, IT APPEARS THE WIDESPREAD SNOW WILL END LATER THIS AFTERNOON. WILL OPT TO LET THE WINTER STORM WARNING DIE AT 400 PM. SPEAKING OF OFFSHORE, THE WELL DEFINED VORTICITY CENTER CONTINUES TO HEAD DUE SOUTH AND IS NOT TURNING EASTWARD YET. THIS HAS EFFECTIVELY TAKEN THIS FEATURE WELL SOUTH OF OUR FORECAST AREA AND IT WILL NOT BE A CONCERN. AFTER SOME INTIAL RAIN AND SNOW, WILL HAVE TO TRIM BACK POPS OVERNIGHT AND AGAIN ON THURSDAY MORNING. THURSDAY COULD ACTUALLY END UP DRY AS THE MODELS BRING THE TROUGH AXIS INTO ARIZONA. ENOUGH COLD AIR ALOFT MAY LINGER TO PRODUCE CUMULUS CLOUDS AND SOME AFTERNOON SHOWERS OVER THE SIERRA, BUT THATS ABOUT IT. ON FRIDAY, IT SHOULD REMAIN DRY AS THE NEXT SYSTEM COMES ONSHORE IN THE PACIFIC NORTHWEST. WITH ALL THE RAIN, FOG IN THE SJV IS ALWAYS A CONCERN. TONIGHT, SOME PATCHY FOG MAY DEVELOP AFTER MIDNIGHT, HOWEVER MIXING OF THE AIR SHOULD PRECLUDE LARGER SCALE DEVELOPMENT. ON THURSDAY NIGHT AND FRIDAY MORNING, THE FOG SHOULD BE MORE WIDESPREAD AS FEWER CLOUDS, AND LIGHTER WINDS ALOFT MAY ALLOW IT TO FORM MORE READILY. BY SATURDAY, THE AREA WILL BEGIN TO COME UNDER THE INFLUENCE OF THE NEXT PACIFIC SYSTEM, HOWEVER THE LATEST GFS MODEL REALLY HOLDS THE MAIN RAIN THREAT NORTH OF THE AREA THROUGH THE DAY. WILL OPT TO TREND BACK ON THE POPS AND LIMIT THEM TO THE NORTHERN BORDER. .LONG TERM...FOR SATURDAY NIGHT THROUGH WEDNESDAY...RELATIVELY WEAK IMPULSE PUSHES THROUGH NORCAL SATURDAY NIGHT AND SUNDAY...WITH IMPACT HERE FAIRLY LIMITED. WILL REDUCE POP CHANCES FOR THIS TIME FRAME AND CONFINE THEM FROM FRESNO NORTHWARD. ALTHOUGH WILL INDICATE CHANCE POPS OVER THE YOSEMITE AREA...QPF AMOUNTS SHOULD REMAIN COMPARATIVELY LIGHT. THE MEDIUM RANGE SOLUTIONS HAVE BEEN QUITE INSISTENT ON THE NEXT...MUCH STRONGER...STORM DUE TO ARRIVE AS EARLY AS MONDAY AFTERNOON. BETTER CHANCES FOR PRECIP LOOK TO HOLD OFF UNTIL AFTER NIGHTFALL...AND SOME THREAT OF RAINFALL WILL BE IN THE OFFING THROUGH THE END OF THE PERIOD AS THE DEEP UPPER LOW SINKS SOUTH ALONG THE COAST. IN TERMS OF RAIN/SNOW AMOUNTS...EARLY INDICATIONS ARE OF A UNSEASONABLY STRONG SYSTEM COMPARABLE TO THE EVENT NOW COMING TO AN END. MADE A DOWNWARD ADJUSTMENT TO TEMPS AS SHOWERY CONDITIONS AND COLD AIRMASS ALOFT DICTATE READINGS WELL BELOW CLIMO. && .HNX WATCHES/WARNINGS/ADVISORIES...NONE. && DUDLEY/BURGER
Hazardous weather outlook, Oct 20, 5:00 AM PDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 500 AM PDT WED OCT 20 2004 CAZ089>095-097>099-211200- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-TULARE COUNTY FOOTHILLS- KERN COUNTY MOUNTAINS-TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 500 AM PDT WED OCT 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY AND SURROUNDING FOOTHILLS...THE TULARE COUNTY MOUNTAINS AND THE KERN COUNTY MOUNTAINS AND DESERTS. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. CAZ096-211200- SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- 500 AM PDT WED OCT 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON AND THE TULARE COUNTY MOUNTAINS. .DAY ONE...TODAY ...A WINTER STORM WARNING REMAINS IN EFFECT FOR THE SOUTHERN SIERRA NEVADA NORTH OF KERN COUNTY THROUGH 900 AM THIS MORNING... SNOW WILL CONTINUE OVER THE SOUTHERN SIERRA NEVADA NORTH OF KERN COUNTY THROUGH THIS MORNING WITH SNOW LEVELS LOWERING TO 5000 TO 5500 FEET. ADDITIONAL SNOW ACCUMULATIONS UP TO 4 INCHES CAN BE EXPECTED ABOVE 7000 FEET. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE /WWUS46 KHNX/ FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. TLM
In the hours before
Local storm report, Oct 20, 11:31 AM PDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1131 AM PDT WED OCT 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1045 AM HEAVY SNOW TUOLUMNE MEADOWS 37.87N 119.36W
10/20/2004 19.00 INCH TUOLUMNE CA PARK/FOREST SRVC
24 HOUR TOTAL ENDING AT 700 AM
1125 AM HEAVY SNOW UPPER BURNT CORRAL 37.18N 118.94W
10/20/2004 38.00 INCH FRESNO CA OTHER FEDERAL
24 HOUR TOTAL ESTIMATED BY SNOTEL
1125 AM HEAVY SNOW TUOLUMNE MEADOWS 37.87N 119.36W
10/20/2004 19.00 INCH TUOLUMNE CA PARK/FOREST SRVC
24 HOUR TOTAL ENDING AT 700 AM
1125 AM HEAVY SNOW MITCHELL MEADOW 36.74N 118.71W
10/20/2004 31.00 INCH FRESNO CA OTHER FEDERAL
24 HOUR TOTAL ESTIMATED BY SNOTEL
1125 AM HEAVY SNOW BIG MEADOWS 36.72N 118.84W
10/20/2004 25.00 INCH TULARE CA OTHER FEDERAL
24 HOUR TOTAL ESTIMATED BY SNOTEL
1125 AM HEAVY SNOW GIN FLAT 37.77N 119.77W
10/20/2004 34.00 INCH TUOLUMNE CA OTHER FEDERAL
24 HOUR TOTAL ESTIMATED BY SNOTEL
1125 AM HEAVY SNOW BIG MEADOWS 36.72N 118.84W
10/20/2004 25.00 INCH TULARE CA OTHER FEDERAL
24 HOUR TOTAL ESTIMATED BY SNOTEL
1125 AM HEAVY SNOW TAMARACK SUMMIT 37.17N 119.20W
10/20/2004 30.00 INCH FRESNO CA OTHER FEDERAL
24 HOUR TOTAL ESTIMATED BY SNOTEL
1125 AM HEAVY SNOW VOLCANIC KNOB 37.39N 118.90W
10/20/2004 26.00 INCH FRESNO CA OTHER FEDERAL
24 HOUR TOTAL ESTIMATED BY SNOTEL
&&
DUDLEYLocal storm report, Oct 20, 12:25 PM PDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1225 PM PDT WED OCT 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1159 AM HEAVY RAIN MERCED 37.30N 120.48W
10/20/2004 1.68 INCH MERCED CA OFFICIAL NWS OBS
4 DAY STORM TOTAL ENDING AT 11AM
1159 AM HEAVY RAIN MADERA 36.97N 120.08W
10/20/2004 1.42 INCH MADERA CA OFFICIAL NWS OBS
4 DAY STORM TOTAL ENDING AT 11AM
1159 AM HEAVY RAIN BAKERSFIELD 35.36N 119.00W
10/20/2004 0.52 INCH KERN CA OFFICIAL NWS OBS
4 DAY STORM TOTAL ENDING AT 11AM
1159 AM HEAVY RAIN FRESNO 36.78N 119.79W
10/20/2004 1.36 INCH FRESNO CA OFFICIAL NWS OBS
4 DAY STORM TOTAL ENDING AT 11AM
1159 AM HEAVY RAIN PORTERVILLE 36.06N 119.03W
10/20/2004 0.66 INCH TULARE CA OFFICIAL NWS OBS
4 DAY STORM TOTAL ENDING AT 11AM
1159 AM HEAVY RAIN LEMOORE 36.30N 119.79W
10/20/2004 1.24 INCH KINGS CA OFFICIAL NWS OBS
4 DAY STORM TOTAL ENDING AT 11AM
1159 AM HEAVY RAIN HANFORD 36.33N 119.65W
10/20/2004 1.01 INCH KINGS CA OFFICIAL NWS OBS
4 DAY STORM TOTAL ENDING AT 11AM
1159 AM HEAVY RAIN VISALIA 36.33N 119.32W
10/20/2004 0.72 INCH TULARE CA OFFICIAL NWS OBS
4 DAY STORM TOTAL ENDING AT 11AM
&&
TEXTDEMOLocal storm report, Oct 20, 12:25 PM PDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1225 PM PDT WED OCT 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1159 AM HEAVY RAIN MERCED 37.30N 120.48W
10/20/2004 1.68 INCH MERCED CA OFFICIAL NWS OBS
4 DAY STORM TOTAL ENDING AT 11AM
1159 AM HEAVY RAIN MADERA 36.97N 120.08W
10/20/2004 1.42 INCH MADERA CA OFFICIAL NWS OBS
4 DAY STORM TOTAL ENDING AT 11AM
1159 AM HEAVY RAIN BAKERSFIELD 35.36N 119.00W
10/20/2004 0.52 INCH KERN CA OFFICIAL NWS OBS
4 DAY STORM TOTAL ENDING AT 11AM
1159 AM HEAVY RAIN FRESNO 36.78N 119.79W
10/20/2004 1.36 INCH FRESNO CA OFFICIAL NWS OBS
4 DAY STORM TOTAL ENDING AT 11AM
159 AM HEAVY RAIN PORTERVILLE 36.06N 119.03W
10/20/2004 0.51 INCH TULARE CA OFFICIAL NWS OBS
4 DAY STORM TOTAL ENDING AT 11AM
1159 AM HEAVY RAIN LEMOORE 36.30N 119.79W
10/20/2004 1.24 INCH KINGS CA OFFICIAL NWS OBS
4 DAY STORM TOTAL ENDING AT 11AM
1159 AM HEAVY RAIN HANFORD 36.33N 119.65W
10/20/2004 1.01 INCH KINGS CA OFFICIAL NWS OBS
4 DAY STORM TOTAL ENDING AT 11AM
1159 AM HEAVY RAIN VISALIA 36.33N 119.32W
10/20/2004 0.72 INCH TULARE CA OFFICIAL NWS OBS
4 DAY STORM TOTAL ENDING AT 11AM
&&
PJ/MVThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 2:18 PM PDT | Tornado Warning | HNX | Tulare | 27 min |
Nearby
Tornado Warnings in California, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.